Medical questions & health advice by board certified doctors
"Did taking a steroid make me sick?"
I am taking a steroid to help clear up a skin rash, but now I feel like I am getting sick. Did the steroid make me sick or does it not have anything to do with it?
Steroids are extremely powerful medications that have broad effects on multiple organ systems. While they are very effective at treating many medical conditions, they are well known for having many side effects, ranging from weight gain to mania. Depending on the dose of the steroid that you are being prescribed, your symptoms may be less or more, and you may need to consider speaking with your doctor about discontinuing the medication. Steroids are so powerful because they have the ability to alter the amount and types of molecules that the cells in your body make. For good and bad, they interact with almost every kind of cell in your body, which means that the entire normal machinery of your body is altered when you begin to take a steroid. The good news is that this can be very effective at reducing inflammation, which is why it is often used for allergies and immunologic reactions. It can be life saving in some medical conditions such as asthma, and at times even with cancer. As with all medications, it should be used cautiously, and if you are having symptoms of not feeling well, please speak with your doctor about possibly adjusting your dose.
Need more info?See a dermatologist today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.